MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0315
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using a ruby coil and a non-penumbra microcatheter.During the procedure, while advancing the ruby coil through the microcatheter, the physician experienced resistance and the ruby coil unintentionally detached within the microcatheter.The physician then used the pusher assembly of the ruby coil to push the detached ruby coil into the target location with resistance and noticed that the proximal end of the ruby coil was hanging out of the target location.The physician decided to use a snare device to retrieve the coil and the ruby coil fractured in the internal carotid pseudoaneurysm during the retrieval attempt.The physician was able to successfully retrieve the fractured ruby coil from the patient and no fragment was left in the patient.The procedure was completed using another coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed fractured pe fibers.If the pe fibers fracture, the embolization coil will detach.This type of damage typically occurs if the ruby coil is retracted against resistance.The root cause of resistance during the procedure could not be determined.The pusher assembly was not returned for evaluation.Therefore, based on the returned condition, the root cause of the detachment could not be determined.Further evaluation revealed offset coil winds.The offset coil winds likely occurred during snaring of the device.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22066564
Report Number3005168196-2025-00174
Device Sequence Number8712072
Product Code HCG
UDI-Device Identifier00814548018324
UDI-Public00814548018324
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0315
Device Lot NumberF00013492
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2025
Supplement Date Received by Manufacturer05/30/2025
Initial Report FDA Received Date05/21/2025
Supplement Report FDA Received Date06/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexMale